Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2006, 6:00 PM CDT for Mahaska County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2006, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 25, 2006, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:12 PM CDT | TSTM WND DMG | 2 W Leighton, IA | SIDING RIPPED FROM HOUSE. |
| Jul 25, 6:15 PM CDT | HAIL 1 | 4 Ssw Leighton, IA | |
| Jul 25, 6:24 PM CDT | HAIL 1 | Leighton, IA | REPORTED BY BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 252300 SVRDMX IAC123-252345- /O.NEW.KDMX.SV.W.0270.060725T2300Z-060725T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 600 PM CDT TUE JUL 25 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 645 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF PELLA...OR 31 MILES NORTHWEST OF OTTUMWA...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OSKALOOSA BY 640 PM CDT. THE TOWNS OF LEIGHTON...BEACON...UNIVERSITY PARK AND KEOMAH VILLAGE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 252323 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT TUE JUL 25 2006 IAC123-252345- /O.CON.KDMX.SV.W.0270.000000T0000Z-060725T2345Z/ MAHASKA IA- 622 PM CDT TUE JUL 25 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MAHASKA COUNTY UNTIL 645 PM CDT... AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF OSKALOOSA...OR 26 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OSKALOOSA BY 640 PM CDT. THE TOWNS OF LEIGHTON...BEACON...UNIVERSITY PARK AND KEOMAH VILLAGE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. LARGE WIND BLOWN HAIL...AND SEVERE STRAIGHT LINE WINDS CAN CAUSE EXTENSIVE DAMAGE JUST LIKE A TORNADO. AT 615 PM...QUARTER SIZED HAIL WAS REPORT 4 MILES SOUTHWEST OF LEIGHTON. LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249 $$ COGIL
000 WWUS53 KDMX 252347 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 647 PM CDT TUE JUL 25 2006 IAC123-252357- /O.EXP.KDMX.SV.W.0270.000000T0000Z-060725T2345Z/ MAHASKA IA- 647 PM CDT TUE JUL 25 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAHASKA COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 645 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ACROSS CENTRAL AND SOUTHERN PORTIONS OF MAHASKA COUNTY THROUGH 715 PM. LAT...LON 4138 9287 4119 9287 4118 9247 4143 9249 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 25, 3:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT TUE JUL 25 2006 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN TONIGHT LAST AND COVERAGE. IN LONGER TERM MAY ISSUE WILL BE TEMPERATURES. TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT AND COVERAGE. THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST. AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE. BY 18Z WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF MAY BE REASON FOR LINGERING ISOLATED SHOWERS. WITH CHANCE FOR RAIN DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S. IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY FOR THE MOST PART. WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE DRY. HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S WILL BE LIKELY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. FORSTER
Hazardous weather outlook, Jul 25, 3:42 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT TUE JUL 25 2006 IAZ004>007-015>017-023>028-033>039-044>050-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 342 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON THROUGH 3 AM. A FEW STORMS MAY BE SEVERE BETWEEN 7 PM AND 11 PM. THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY MORNING. IAZ057>062-070>075-081>086-092>097-262045- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 342 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE BETWEEN 6 PM AND 10 PM. THE MAIN THREAT WILL BE DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY MORNING. FAB
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.